Alabama, 2019

Hail in Alabama, March 25, 2019

March 25, 2019 · NWS MOB · 3 events in 3 counties and zones

Thunderstorms developed along a cold front moving southward across the area. A moist an unstable atmosphere at the surface combined with cold temperatures aloft allowed large hail to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed along a cold front moving southward across the area. A moist an unstable atmosphere at the surface combined with cold temperatures aloft allowed large hail to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 25, 5:25 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 25, 5:25 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
625 PM CDT Mon Mar 25 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...Isolated to scattered convection was dropping
southeast across central and western Alabama this evening. Main
impacts from convection appear to be over the far northern zones
this evening. Front makes passage this evening bringing wind
shift. Scattered to perhaps broken cigs ranging from 3 to 5 kft.
Could see cigs down to MVFR categories by daybreak Tuesday. /10

&&

.PREV DISCUSSION... /issued 502 PM CDT Mon Mar 25 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...Radar is showing isolated convective clusters dropping
southeast over central and western Alabama just north of our far
northern zones. Some of these storms have a history of producing
damaging winds and hail up to nickel to quarter size. Considering
convective trends and potential for isolated severe storms to
bring impacts this evening, the storm prediction center has issued
severe thunderstorm watch 34 in effect thru 9 PM CDT for much of
the interior. Zones have been updated to reflect watch headlines.
/10

PREV DISCUSSION... /issued 337 PM CDT Mon Mar 25 2019/

NEAR TERM /Now Through Tuesday/....A cold front which has been
approaching from the west this afternoon will advance to just west
of the I-65 corridor by early this evening, then continues through
the remainder of the area during the rest of the evening.  Isolated
to scattered convection is expected at the beginning of the period
along/ahead of the front, coincident with MLCAPE values around 500
J/kg, which then diminishes early this evening with dry conditions
prevailing later this evening as instability dissipates.  While
shear values will be low, dry air will be present aloft with wet
bulb zero values near 9 kft.  This environment will maintain a low
end (primarily Marginal Risk) potential for severe storm development
through the early hours (until approximately 8 PM) with the main
threats from any severe storms that develop being wind gusts to 60
mph and hail up to quarter size. /29

SHORT TERM /Tuesday night Through Thursday night/...By late
tonight and early Tue the first of two mid level short wave trofs
will shift east of the forecast area followed by another vigorous
mid level impulse shifting SE from the mid MS river valley to the
north central gulf coast and forecast area through Tues night.
With the lack of sufficient moisture in the boundary layer no
significant precip is expected with this second round of forcing
Tue afternoon through early Wed with maybe an isolated shower or
two forming over extreme northeastern sections of the forecast
area generally around midnight Tue night. With this pattern most
clouds will begin to clear by after sunrise on Tue and continue
through midday followed by better cloudiness in the low to mid
levels generally moving in from the northwest Tue afternoon and
early Tue night before exiting to the east southeast late Tue
night into early wed as the second mid level system shifts east of
the forecast area by 12z Wed. For Wed through Thu night a sharp
mid to upper ridge of high pressure will shift east over the north
central gulf coast region leading to mostly clear skies with lower
humidity levels. Surface temps will be cooler than seasonal norms
on Tue and Tue night then slowly rebound to near seasonal levels
through Thu night.

LONG TERM /Friday Through Monday/...By early Fri the upper ridge
will begin to shift east of the forecast area in response to a weak
mid level short wave tracking eastward over the northern gulf
states. Most of the longer range guidance continues to show little
to no significant precip with this weak system Fri through early
Sat. By late Sat into Sun better rain chances can be expected in
response to a much deeper long wave trof and surface cold front
approaching from the west. With plenty of mid level forcing for
most locations along the northern gulf coast, sufficient moisture
in the boundary layer due to a deeper onshore flow by the weekend
combined with moderate instability near the surface better
coverage of showers and thunderstorms can be expected. With the
better instability combined with increased directional shear by
late Sat into Sat night the threat for a few strong thunderstorms
will be possible. As a result this system will have to monitored
closely later in the week. By midday Sun the surface cold front
will move across the region with plenty of residual moisture
mostly in the form of low stratus in the wake front Sun afternoon
and Sun night. The main upper trof axis will eventually clear the
region to the east on Mon leading to mostly sunny skies with
cooler temps Mon and Mon night. 32/ee

MARINE...A moderate southwesterly flow will continue over the
marine area through this evening ahead of a cold front approaching
from the northwest. A moderate northerly flow is expected in the wake
of the front late tonight through Tue increasing Tue night into
early Wed as cooler air continues to move south across much of
the northern Gulf. A light to moderate east to southeast wind flow
is expected late in the week as a broad surface ridge of high
pressure to the north shifts east to the eastern seaboard. With
this pattern small craft will have to exercise caution late
tonight and through early Wed mostly over the open gulf waters out
to 60 nm including the lower end of Mobile Bay and the MS Sound
east of Pascagoula. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 25, 11:14 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
1214 PM CDT Mon Mar 25 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-261715-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1214 PM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

From mid afternoon through the early evening, there is a slight risk
of severe storms along and north of a line from Greenville to Grove
Hill to Butler, Alabama. A Marginal risk of severe storms continues
elsewhere. Any severe storms that develop will produce winds up to
60 mph and hail up to quarter size.

There is a moderate risk of rip currents along area beaches beginning
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A moderate risk of rip currents continues along area beaches through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-261715-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1214 PM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

A moderate offshore flow developing tonight may bring hazards to
smaller marine craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A moderate offshore flow continues through Wednesday and may bring
hazards to smaller marine craft.

In the hours before

Special weather statement, Mar 25, 6:31 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
731 PM CDT MON MAR 25 2019

ALZ053-260115-
Clarke AL-
731 PM CDT MON MAR 25 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CLARKE COUNTY UNTIL 815 PM CDT...

At 731 PM CDT, the strong thunderstorm was located 8 miles east of
Coffeeville, or 10 miles northwest of Grove Hill, moving southeast at
35 mph.

Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Grove Hill and Whatley.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Alabama.

LAT...LON 3172 8752 3170 8752 3170 8757 3165 8756
      3155 8757 3153 8760 3152 8762 3151 8761
      3149 8764 3176 8805 3185 8800
TIME...MOT...LOC 0031Z 297DEG 32KT 3177 8795
Special weather statement, Mar 25, 6:50 PM CST, 1 hour before
Special Weather Statement
National Weather Service Mobile AL
750 PM CDT MON MAR 25 2019

ALZ054>057-260130-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
750 PM CDT MON MAR 25 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER...NORTHEASTERN MONROE...SOUTH CENTRAL WILCOX AND
NORTHEASTERN CONECUH COUNTIES UNTIL 830 PM CDT...

At 750 PM CDT, the strong thunderstorm was located 7 miles northeast
of Beatrice, or 16 miles southeast of Camden, moving southeast at 40
mph.

Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Georgiana and McKenzie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Alabama.

LAT...LON 3152 8669 3152 8670 3151 8670 3147 8672
      3179 8722 3190 8715 3174 8659
TIME...MOT...LOC 0050Z 298DEG 35KT 3181 8711
Special weather statement, Mar 25, 6:59 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
759 PM CDT MON MAR 25 2019

ALZ060-260115-
Covington AL-
759 PM CDT MON MAR 25 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 815 PM CDT...

At 758 PM CDT, the strong thunderstorm was located 7 miles northeast
of Florala, moving east at 35 mph.

Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of southeastern
Covington County.

LAT...LON 3099 8620 3101 8631 3116 8632 3119 8619
      3099 8619
TIME...MOT...LOC 0058Z 269DEG 30KT 3110 8625
Local storm report, Mar 25, 7:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
823 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             4 NNW ROBERTS           31.13N 86.92W
03/25/2019  E0.88 INCH       ESCAMBIA           AL   BROADCAST MEDIA

            PICTURE REPORT VIA SOCIAL MEDIA WITH NICKLE
            SIZED HAIL POSSIBLY UP TO QUARTER. TIME
            ESTIMATED BY RADAR.

&&

BB
Special weather statement, Mar 25, 7:30 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
830 PM CDT MON MAR 25 2019

ALZ057-058-060-260215-
Butler AL-Covington AL-Crenshaw AL-
830 PM CDT MON MAR 25 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER...SOUTHERN CRENSHAW AND NORTHEASTERN COVINGTON
COUNTIES UNTIL 915 PM CDT...

At 830 PM CDT, the strong thunderstorm was located over Georgiana, or
15 miles south of Greenville, moving southeast at 40 mph.

Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Opp, Georgiana, McKenzie, Dozier and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Alabama.

LAT...LON 3159 8680 3171 8674 3153 8619 3124 8620
TIME...MOT...LOC 0130Z 297DEG 35KT 3162 8670
Local storm report, Mar 25, 7:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
837 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 WSW GROVE HILL        31.70N 87.80W
03/25/2019  E1.00 INCH       CLARKE             AL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.
            REPORT VIA SPOTTER NETWORK AND TIME
            ESTIMATED BY RADAR.

&&

BB

The radar

The Mobile radar (KMOB), 119 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clarke

When
March 25, 7:50 PM CST to 7:52 PM CST
Where
Clarke County, 2 mi WSW of Grove Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.689, -87.811

Hail, Monroe

When
March 25, 8:39 PM CST to 8:41 PM CST
Where
Monroe County, 2 mi N of Excel
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.459, -87.350

Quarter size hail was reported near Frisco City, Excel, and the Monroe County Airport.

Hail, Escambia

When
March 25, 9:58 PM CST to 10:00 PM CST
Where
Escambia County, Roberts
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.080, -86.900

Quarter size hail was reported near Roberts and Boykin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813885, 813886, 813887.